Alabama, 2011

Damaging Wind in Alabama, November 22, 2011

November 22, 2011 · NWS BMX · 1 event in 1 county or zone

A line of showers and thunderstorms formed well ahead of an approaching cold front on November 22nd. As the line of storms moved into an unstable airmass in southeast Central Alabama, strong thunderstorms developed, producing an isolated report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of showers and thunderstorms formed well ahead of an approaching cold front on November 22nd. As the line of storms moved into an unstable airmass in southeast Central Alabama, strong thunderstorms developed, producing an isolated report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 22, 3:24 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 22, 3:24 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST TUE NOV 22 2011

.DISCUSSION...

LEADING SHORTWAVE OVER THE OHIO VALLEY HAS PUSHED A PREFRONTAL BOUNDARY
INTO CENTRAL ALABAMA WITH A SECONDARY SHORTWAVE SCHEDULED TO PUSH
IT AND A COLD FRONT COMPLETELY THROUGH CENTRAL ALABAMA LATER
TONIGHT. A MARGINAL SEVERE WEATHER THREAT WILL BE POSSIBLE THROUGH
AT LEAST THE EARLY EVENING WITH LOCALLY HEAVY RAINFALL POSSIBLE
ACROSS THE EASTERN HALF OF THE AREA. TONIGHTS POPS ARE A LITTLE
TRICKY AS THE BACK EDGE OF THE CURRENT PRECIPITATION SHIELD IS
APPROACHING NORTHWEST ALABAMA. MOST MODEL GUIDANCE SUGGESTS AT
LEAST SOME ADDITIONAL SHOWERS WILL DEVELOP ALONG THE ACTUAL
FRONT...SO SOME REDEVELOPMENT OF SHOWERS IS POSSIBLE ACROSS THE
NORTHWEST AFTER THIS INITIAL CLEARING BUT LOOKING AT RADAR TRENDS
BEGINNING TO THINK IT IS NOT AS LIKELY.

HIGH PRESSURE BUILDS IN FOR WEDNESDAY AND LASTS THROUGH FRIDAY
NIGHT AT WHICH TIME IT SLIDES OFF THE EAST COAST AND BRINGS RETURN
FLOW TO THE STATE AHEAD OF THE NEXT SYSTEM. TEMPERATURES WEDNESDAY
THROUGH FRIDAY SHOULD BE NEAR CLIMATOLOGICAL NORMALS. THE NEXT
SYSTEM TO APPROACH THE AREA IS A DOOZY AND WILL BRING ALL KINDS OF
FORECAST CHALLENGES TO THE MID AND DEEP SOUTH. A VERY SHARP TROUGH
WILL DIG ACROSS THE SOUTHERN PLAINS SATURDAY PUSHING A COLD FRONT
INTO THE STATE LATER SATURDAY NIGHT AND EARLY SUNDAY. AT THIS TIME
IT LOOKS MORE LIKE A HEAVY RAIN EVENT THAN ANYTHING ELSE AS THE
TROUGH IS PROGGED TO CUT OFF AND FILL OVER THE OHIO VALLEY. BOTH
THE GFS AND ECMWF SHOW A VERY WET SUNDAY AS THE SYSTEM SLOWS DOWN
ACROSS THE AREA. DEPENDING ON WHERE THE UPPER LOW WINDS UP (THE
ECMWF LIFTS IT NORTH WHILE THE GFS MEANDERS IT OVER THE
SOUTHEAST)...SOME LINGERING PRECIPITATION WOULD BE POSSIBLE THROUGH
MONDAY. STRONG COLD ADVECTION IS ON THE BACK SIDE OF THIS SYSTEM
AND THE GFS SHOWS A WINTRY MIX ACROSS THE NORTHERN HALF OF THE
AREA MONDAY. REGARDLESS...LOOKING AT SOME DREARY WEATHER SUNDAY
AND MONDAY WITH SOME MODEST IMPROVEMENT ON TUESDAY.

&&

.AVIATION...

18Z TAF DISCUSSION.

FAIRLY COMPLICATED FORECAST FOR THIS AFTN AND TONIGHT AS A COLD
FRONT WILL APPROACH FROM THE WEST AND PUSH THRU THE AREA OVERNIGHT.
OUTFLOW BOUNDARY FROM THIS MORNING'S CONVECTION IS ALREADY PUSHING
THRU THE NWRN COUNTIES. EXPECT MAINLY RAIN SHOWERS BEHIND THE
BOUNDARY...WITH SCT TO NUMEROUS SHOWERS/STORMS DEVELOPING THIS AFTN
AND EVNG SOUTH OF THE BOUNDARY. MAIN THREATS WITH THE STORMS WILL BE
STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO. WINDS WILL GENERALLY
BE FROM THE SSW TODAY AND WILL BE GUSTY AT TIMES. STRONGER GUSTS ARE
LIKELY WITH THE PASSAGE OF STORMS AS WELL AS BEHIND THE COLD FRONT.

AS FOR CIGS...THEY HAVE BEEN ALL OVER THE PLACE AND WILL LIKELY
CONTINUE TO FLUCTUATE THRU THE REMAINDER OF THE DAY. EXPECT
GENERALLY IFR/MVFR CIGS THIS AFTN...WITH CIGS LOWERING TO POSSIBLY
IFR THIS EVNG AND OVERNIGHT AS A LOW STRATUS DECK MOVES IN BEHIND
THE EXITING COLD FRONT.

LOOK FOR CONTINUOUS UPDATES TO TIMING OF HEAVIEST PRECIP/STORMS
THROUGHOUT THE AFTN. CHANGES TO CIG FORECASTS WILL LIKELY BE NEEDED
AS WELL AS CONFIDENCE REMAINS LOW AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  62  32  66  31 / 100   0   0   0   0
ANNISTON    53  66  36  66  35 / 100   0   0   0   0
BIRMINGHAM  51  65  42  67  41 / 100   0   0   0   0
TUSCALOOSA  51  66  38  69  36 / 100   0   0   0   0
CALERA      52  65  40  66  40 / 100   0   0   0   0
AUBURN      56  67  44  65  42 / 100  10   0   0   0
MONTGOMERY  57  71  40  68  39 / 100  10   0   0   0
TROY        57  69  40  68  37 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/19
Hazardous weather outlook, Nov 22, 12:20 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CST TUE NOV 22 2011

ALZ011>015-017>050-231045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1220 PM CST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL AFFECT AREAS NEAR AND WEST OF A
CULLMAN...CLANTON...SELMA LINE THROUGH 4 PM. THIS LINE OF STORMS
WILL CONTAIN DAMAGING...STRAIGHT LINE WINDS ON ITS LEADING EDGE.  IN
ADDITION...A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP AHEAD OF THE
LINE...WHICH MAY PRODUCE ISOLATED TORNADOES.  THE LINE OF STORMS
WILL AFFECT AREAS NEAR AND EAST OF INTERSTATE 65 BETWEEN 4 PM AND
MIDNIGHT... BUT A FEW SUPERCELLS MAY DEVELOP ACROSS THIS AREA AS
EARLY AS 2 PM.

THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE LINE
OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY FOR AREAS WEST OF I-65 UNTIL 6 PM...AND FOR AREAS EAST OF
I-65 BETWEEN 4 PM AND MIDNIGHT.

STEFKOVICH

In the hours before

Special weather statement, Nov 22, 2:08 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CST TUE NOV 22 2011

ALZ013-022-023-222045-
FAYETTE AL-PICKENS AL-TUSCALOOSA AL-
208 PM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA...
NORTHEASTERN PICKENS AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 245 PM
CST...

AT 209 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GORDO...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE LURLEEN STATE PARK...
  LAKE TUSCALOOSA BINION CREEK LANDING...
  SAMANTHA...
  BANKHEAD LOCK AND DAM...
  BROWNVILLE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3366 8742 3360 8742 3359 8732 3352 8732
      3351 8726 3350 8727 3350 8729 3348 8729
      3349 8733 3346 8734 3344 8729 3340 8725
      3324 8789 3348 8795
TIME...MOT...LOC 2009Z 243DEG 49KT 3337 8782

19
Special weather statement, Nov 22, 2:59 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CST TUE NOV 22 2011

ALZ023>025-032>034-039-040-222145-
BIBB AL-DALLAS AL-HALE AL-JEFFERSON AL-MARENGO AL-PERRY AL-SHELBY
AL-TUSCALOOSA AL-
259 PM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
SHELBY...PERRY...NORTHERN MARENGO...SOUTHERN JEFFERSON...HALE...
NORTHWESTERN DALLAS AND BIBB COUNTIES UNTIL 345 PM CST...

AT 259 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO COALING TO 5
MILES NORTHEAST OF AKRON TO CHICKASAW STATE PARK...AND MOVING EAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GREENSBORO...
  HUEYTOWN...
  FAIRFIELD...
  BESSEMER...
  UNIONTOWN...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3252 8787 3259 8774 3263 8781 3265 8775
      3266 8780 3272 8781 3291 8774 3309 8745
      3353 8716 3359 8655 3350 8648 3350 8641
      3317 8662 3307 8680 3307 8688 3284 8697
      3283 8702 3272 8701 3236 8714 3231 8794
TIME...MOT...LOC 2059Z 263DEG 39KT 3347 8710 3310 8733
          3292 8762 3241 8778

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
November 22, 4:58 PM CST
Where
Montgomery County, 0.58 mi E of (Mgm)montgomery Arpt
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.300, -86.390

Very localized damage occurred at Dannelly Field, where a hangar door was pushed in, slightly damaging the aircraft inside. Also, a small aircraft sitting on the tarmac secured by chocks was wind-vaned about 90 degrees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350950.